Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 8:00 PM EDT for 4 counties in Indiana; Saint Joseph County, Michigan. It was in force for 45 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 8:00 PM EDT (00:00 UTC)
- Expired
- May 2, 2018, 8:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Elkhart County, IN, LaGrange County, IN, Noble County, IN, Saint Joseph County, IN, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:15 PM EDT | TSTM WND GST 60 | Elkhart, IN | DIME SIZED HAIL AS WELL. |
| May 2, 8:20 PM EDT | TSTM WND DMG | Bristol, IN | NUMEROUS TREES LIMBS SNAPPED. |
| May 2, 8:23 PM EDT | TSTM WND DMG | Mishawaka, IN | POWER LINES DOWN IN THE CITY. |
| May 2, 8:30 PM EDT | TSTM WND DMG | 1 Wsw Osceola, IN | SEVERAL POWER POLES DOWN NEAR MARTINS. |
| May 2, 8:30 PM EDT | TSTM WND DMG | 2 Sse Simonton Lake, IN | LIMBS AND TREES DOWN. |
| May 2, 8:31 PM EDT | TSTM WND DMG | Osceola, IN | SEVERAL TREES AND BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
588
WUUS53 KIWX 030000
SVRIWX
INC039-087-113-141-MIC149-030045-
/O.NEW.KIWX.SV.W.0004.180503T0000Z-180503T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
800 PM EDT WED MAY 2 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Elkhart County in north central Indiana...
Northern Noble County in northeastern Indiana...
Eastern St. Joseph County in north central Indiana...
Lagrange County in northeastern Indiana...
Southern St. Joseph County in southwestern Michigan...
* Until 845 PM EDT
* At 759 PM EDT, a severe thunderstorm was located near Osceola, or
near Elkhart, moving east at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Sturgis, Lagrange,
Granger, Osceola, Bristol, Topeka, New Paris, Benton, Locke and
Scott.
This includes Interstate 80 in Indiana between mile markers 89 and
127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 8532 4159 8519 4151 8519 4146 8606
4148 8606 4148 8616 4170 8625 4177 8577
TIME...MOT...LOC 2359Z 266DEG 59KT 4161 8604
HAIL...1.00IN
WIND...70MPH
$$
Brown2 follow-up statements
849
WWUS53 KIWX 030017
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
817 PM EDT WED MAY 2 2018
INC039-087-113-141-MIC149-030045-
/O.CON.KIWX.SV.W.0004.000000T0000Z-180503T0045Z/
Elkhart IN-Noble IN-St. Joseph IN-Lagrange IN-St. Joseph MI-
817 PM EDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR ELKHART...NORTHERN NOBLE...NORTHEASTERN ST. JOSEPH...LAGRANGE AND
SOUTHERN ST. JOSEPH COUNTIES...
At 815 PM EDT, a severe thunderstorm was located near Middlebury, or
9 miles east of Goshen, moving east at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...At 815 PM EDT the public reported dime sized hail in
Elkhart.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Sturgis, Lagrange, Wakarusa,
and Shipshewana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 8532 4159 8519 4151 8519 4149 8595
4148 8606 4152 8618 4170 8625 4177 8577
TIME...MOT...LOC 0015Z 266DEG 59KT 4163 8567
HAIL...1.00IN
WIND...70MPH
$$
Brown973
WWUS53 KIWX 030040
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
840 PM EDT WED MAY 2 2018
INC141-030049-
/O.CAN.KIWX.SV.W.0004.000000T0000Z-180503T0045Z/
St. Joseph IN-
840 PM EDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4178 8532 4159 8519 4151 8519 4150 8557
4157 8563 4171 8571 4177 8577
TIME...MOT...LOC 0039Z 266DEG 59KT 4166 8514
$$
INC039-087-113-MIC149-030045-
/O.CON.KIWX.SV.W.0004.000000T0000Z-180503T0045Z/
Elkhart IN-Noble IN-Lagrange IN-St. Joseph MI-
840 PM EDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN ELKHART...NORTHEASTERN NOBLE...LAGRANGE AND
SOUTHEASTERN ST. JOSEPH COUNTIES...
At 839 PM EDT, a severe thunderstorm was located 7 miles west of
Angola, moving east at 70 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law Enforcement. Reports of trees and power lines down have
been reported with this line of storms in the South Bend
and Mishawaka area as they moved through.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Sturgis, Lagrange, Middlebury, Topeka, Scott, Wolcottville,
Shipshewana, Honeyville, Stroh, Brighton, Indianola, Brushy Prairie,
Woodruff, Elmira, Big Long Lake, Eddy, Adams Lake, Oliver Lake, Howe
and Plato.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 8532 4159 8519 4151 8519 4150 8557
4157 8563 4171 8571 4177 8577
TIME...MOT...LOC 0039Z 266DEG 59KT 4166 8514
HAIL...<.75IN
WIND...70MPH
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 26 minutes earlier.
Area forecast discussion, May 2, 7:34 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 734 PM EDT Wed May 2 2018 .SYNOPSIS... Issued at 322 PM EDT Wed May 2 2018 A wet period is just ahead with periodic chances for showers and storms from tonight through Friday, with storms ending early Friday evening. A few strong to severe thunderstorms are possible, but widespread severe weather is not expected. Highs will be in the 70s Thursday through Saturday, then a little cooler Sunday with highs from 65 to around 70. Little if any rain is expected this weekend. && .SHORT TERM...(This Evening through Friday) Issued at 317 PM EDT Wed May 2 2018 Moisture has really increased from the south this afternoon with dew points climbing to around 60 degrees most areas. Any fire weather issues will end tonight with a widespread rain. Given moisture increasing from the south with steeper mid level lapse rates, surface based CAPEs per SPC analysis had climbed to around 1500 J/Kg over the southern sections of northern Indiana this afternoon. A stray shower or storm is possible over these area; however, better chances for showers & storms will be tonight as upstream convection organizes and moves east along a strong but slowly moving front. Severe weather parameters appear marginal tonight through Friday. The Storm Prediction Center has maintained a marginal risk for severe storms into Friday in this regard. There may be a break in the showers and storms Thursday before the second wave moves across the area late Thursday into Friday. Precipitable water values will rise above 1.5 inches per GFS and be close to climate maxes for this time of year through Thursday night. Widespread rainfall amounts between 1 and 2 inches are likely by late Friday. Locally heavy rainfall and rises on rivers are likely with some rivers possibly flooding. && .LONG TERM...(Friday Night through Wednesday) Issued at 317 PM EDT Wed May 2 2018 A tranquil period is ahead for the weekend into early next week. There is a good chance a weak system will bring some showers Sunday, but the rest of the period from Saturday through next Wednesday should be dry with temperatures close to normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 734 PM EDT Wed May 2 2018 VFR through the overnight although continued and sustained moisture advection into the area along with numerous showers/thunderstorms will eventually yield MVFR cigs aft daybreak Thu. Thereafter should remain dry/stable until late aftn/early eve before next chc tsra takes shape. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Skipper LONG TERM...Skipper AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 519 PM EDT Wed May 2 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Scattered to numerous thunderstorms tonight. A few storms may approach severe limits with hail up to 1 inch and wind gusts to 60 mph this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for thunderstorms exist toward Thursday evening and again Friday afternoon. A few strong storms are possible each period with an isolated severe risk possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-031000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 519 PM EDT Wed May 2 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight A few southwest gusts to 25 knots are possible this evening. Scattered to numerous are expected through evening. A strong to severe thunderstorm is possible this evening with gusty winds in excess of 35 knots and hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions hazardous to small craft may develop Thursday night into early Friday. Additional chances for thunderstorms exist Thursday afternoon and evening with an isolated strong to severe thunderstorm possible. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 2, 7:00 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT WED MAY 2 2018
INZ007-MIZ080-081-022330-
Steuben-Branch-Hillsdale-
700 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND HILLSDALE COUNTIES...
At 700 PM EDT, a strong thunderstorm was located near Reading, or 12
miles southwest of Hillsdale, moving east at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hillsdale, Hudson, Somerset, Cambria, Camden, and North Adams.
This includes the following highways...
Interstate 69 in Michigan between mile markers 1 and 8.
Interstate 80 in Indiana between mile markers 147 and 151.
LAT...LON 4181 8436 4167 8492 4185 8506 4207 8440
4207 8436
TIME...MOT...LOC 2300Z 249DEG 43KT 4181 8482
NWSSpecial weather statement, May 2, 7:11 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT WED MAY 2 2018
INZ017-018-022345-
Whitley-Allen-
711 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...
At 711 PM EDT, a strong thunderstorm was located near South Whitley,
or near Columbia City, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Wayne, Columbia City, Washington Center, Arcola, Dunfee,
and Collins.
This includes Interstate 69 in Indiana between mile markers 303 and
310.
LAT...LON 4111 8560 4122 8533 4110 8513 4101 8533
4100 8538 4100 8555
TIME...MOT...LOC 2311Z 247DEG 30KT 4106 8551
NWSSpecial weather statement, May 2, 7:29 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
729 PM EDT WED MAY 2 2018
MIZ081-030000-
Hillsdale-
729 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY...
At 728 PM EDT, a strong thunderstorm was located near Hillsdale,
moving northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hillsdale, Hudson, Jonesville, Osseo and Somerset Center.
LAT...LON 4205 8436 4186 8436 4180 8457 4207 8473
4207 8437
TIME...MOT...LOC 2328Z 246DEG 40KT 4193 8454
NWSSpecial weather statement, May 2, 7:44 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Northern Indiana 744 PM EDT WED MAY 2 2018 INZ004-005-014-030015- St. Joseph-Marshall-Elkhart- 744 PM EDT WED MAY 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...CENTRAL ST. JOSEPH AND NORTH CENTRAL MARSHALL COUNTIES... At 743 PM EDT, a strong thunderstorm was located over Lakeville, or near Gulivoire Park, moving northeast at 45 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... South Bend, Elkhart, Mishawaka, Goshen, Granger, Osceola, and Wyatt. This includes Interstate 80 in Indiana between mile markers 85 and 88. LAT...LON 4141 8631 4158 8647 4175 8607 4163 8586 TIME...MOT...LOC 2343Z 235DEG 39KT 4153 8630 NWS
Special weather statement, May 2, 7:51 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
751 PM EDT WED MAY 2 2018
MIZ080-081-030015-
Branch-Hillsdale-
751 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH AND WEST
CENTRAL HILLSDALE COUNTIES...
At 750 PM EDT, a strong thunderstorm was located near Bronson, or 8
miles southwest of Coldwater, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Coldwater, Marble Lake, and Coldwater Lake.
This includes Interstate 69 in Michigan between mile markers 2 and
17.
LAT...LON 4203 8492 4187 8472 4176 8501 4176 8514
4187 8521
TIME...MOT...LOC 2350Z 237DEG 28KT 4184 8509
NWSLocal storm report, May 2, 7:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST 2 SW KNOX 41.27N 86.65W
05/02/2018 E56 MPH STARKE IN PUBLIC
NO HAIL WITH STORM VIA TWITTER.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:17 PM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Starke | 3 hr |
| May 2, 8:28 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 47 min |
| May 2, 8:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall | 42 min |
| May 2, 8:44 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 46 min |
| May 2, 8:48 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 27 min |
| May 2, 8:49 PM EDT | Areal Flood Advisory | IWX | Kosciusko, Marshall | 3 hr |
| May 2, 8:50 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 40 min |
| May 2, 9:25 PM EDT | Special Marine Warning | IWX | 58 min | |
| May 2, 9:49 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 24 min |
| May 2, 9:53 PM EDT | Flash Flood Watch | IWX | Allen, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 5 more | 11 hr |
| May 2, 10:05 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 40 min |
| May 2, 10:48 PM EDT | Special Weather Statement | IWX | Marshall | 27 min |
| May 2, 11:15 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| May 2, 11:47 PM EDT | Special Marine Warning | IWX | 43 min | |
| May 3, 12:16 AM EDT | Special Marine Warning | IWX | 44 min | |
| May 3, 8:09 AM EDT | Special Weather Statement | IWX | Huntington, Miami, Wabash | 36 min |
| May 3, 9:24 AM EDT | River Flood Warning | IWX | Elkhart | 25 hr |
| May 3, 9:45 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 5 days |
| May 3, 1:54 PM EDT | River Flood Warning | IWX | Allen, DeKalb | 6 days |
| May 2, 9:02 PM EDT | Severe Thunderstorm Warning | IWX | Branch | 28 min |
| May 2, 9:16 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 44 min |
| May 2, 9:27 PM EDT | Special Weather Statement | IWX | Cass | 33 min |
| May 2, 9:46 PM EDT | Special Weather Statement | IWX | Berrien | 29 min |
| May 2, 9:57 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 48 min |
| May 2, 10:24 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.